Kansas, 2008

Tornadoes and Flood in Kansas, June 11, 2008

June 11, 2008 · NWS ICT · 55 events in 6 counties and zones

Supercell thunderstorms erupted along a strong cold front across Central Kansas. The supercell storms produced destructive hail and damaging winds, along with tornadoes across Central, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
$3.1 million
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms erupted along a strong cold front across Central Kansas. The supercell storms produced destructive hail and damaging winds, along with tornadoes across Central, Kansas. A few strong tornadoes touched down just south of Salina, Kansas. The supercells would continue to track to the northeast and eventually produce the tornadoes that would hit Chapman, Kansas and Manhattan, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 2:09 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 2:09 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT WED JUN 11 2008

.DISCUSSION...

MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND
FRIDAY...AND PRECIPITATION CHANCES SUNDAY NIGHT.

TONIGHT:
VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW THAT THE SURFACE
FRONT EXTENDS FROM NEAR RUSSELL TO DODGE CITY AT 19Z AND IS MAKING
PROGRESS EASTWARD. AN UPPER LEVEL SYSTEM IS SLOWLY MOVING SOUTHEAST
FROM THE NORTHERN ROCKIES...AND THE TROUGH WILL MOVE THROUGH THE
CENTRAL PLAINS OVER THE NEXT COUPLE DAYS.

THE COLD FRONT IS EXPECTED TO BE ACROSS NORTH CENTRAL THROUGH
SOUTHWEST KANSAS AROUND 00Z...WITH THE MAIN DRYLINE ACROSS THE
OKLAHOMA PANHANDLE AND WESTERN TEXAS. DEEP SHEAR IS FAVORABLE FOR
SUPERCELLS...AND ML CAPE VALUES WILL BE AROUND 2000 TO 3000 J/KG.
WOULD EXPECT THAT SOME STORMS WILL DEVELOP ALONG THE FRONT AS WELL
AS OUT AHEAD OF THE FRONT. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE BEST LCL HEIGHTS WILL BE NORTH OF THE FORECAST AREA
AND AHEAD OF THE FRONT...BUT ALONG AND JUST AHEAD OF THE FRONT LCL
HEIGHTS ARE BETWEEN 3000 AND 5000FT.

THE COLD FRONT WILL MAKE PROGRESS SOUTHEAST OVERNIGHT...AND STALL
SOMEWHERE EAST OF THE KANSAS TURNPIKE. THIS WILL CAUSE FLOW TO BE
PARALLEL TO THE FRONT AND STORMS WILL TRAIN OVER THE SAME AREAS.
THIS COULD LEAD TO HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS
PORTIONS OF THE SOUTHEAST. SOILS ARE ALREADY SATURATED AND A COUPLE
RIVER POINTS STILL IN FLOOD...BUT THERE IS SOME UNCERTAINTY ON HOW
MUCH HEAVY RAINFALL THERE WILL BE OVERNIGHT TONIGHT.

WINDS WILL WEAKEN BEHIND THE FRONT...SO WOULD EXPECT THE WIND
ADVISORY TO BE GRADUALLY CANCELLED AS THE FRONT PUSHES EASTWARD. THE
12KM NAM/WRF IS SHOWING SOME BRIEF STRONGER WINDS ACROSS PARTS OF
CENTRAL KANSAS BEHIND THE FRONT THIS EVENING...BUT THEY ARE EXPECTED
TO BE BRIEF.

THURSDAY-FRIDAY:
THE FRONT WILL REMAIN ACROSS FAR SOUTHEAST KANSAS THROUGH
THURSDAY...BEFORE PUSHING OFF TO THE SOUTHEAST. THIS WILL LEAD TO
MORE HEAVY RAINFALL ALONG AND AHEAD OF THE FRONT BEFORE IT MOVES
INTO MISSOURI. FOR THIS TIME FRAME...WE WILL ISSUE A HYDROLOGIC
OUTLOOK TO INDICATE THE CHANCES FOR FLOODING BOTH TONIGHT AND
FURTHER OUT IN TIME.

CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE AREA BOTH ON THURSDAY
AND THURSDAY NIGHT...WITH CONTINUED CHANCES ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON FRIDAY. THERE WILL BE ENOUGH DEEP LAYER SHEAR
AND INSTABILITY FOR SEVERE THUNDERSTORMS ONCE AGAIN.

SATURDAY-TUESDAY:
HIGH PRESSURE BUILDS IN FOR SATURDAY AND KEEPS THE AREA DRY. THE
NEXT SYSTEM APPROACHES FOR SUNDAY EVENING...WITH OUR NEXT CHANCES
FOR THUNDERSTORMS ACROSS THE AREA. THE CHANCES OF PRECIPITATION THAT
ARE IN THE FORECAST ARE REASONABLE...SO FEW CHANGES WERE MADE TO
THIS PORTION OF THE FORECAST.

SCHRECK

&&

.AVIATION...
COLD FRONT CONTINUES TO SLOWLY DROP SOUTHEAST DURING THE
PERIOD. WINDS AT RSL HAVE ALREADY BEGUN TO SWING TO A SW
DIRECTION. REMAINING SITES HAVE A GOOD PACKED GRADIENT AND SOUTH
WINDS OF 30 MPH AND GUSTS INTO LOWER 40S ARE LIKELY. BEST CHANCE
FOR TRW WILL LIE ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON AND
EVENING. STORMS WILL THEN MIGRATE SOUTHEAST OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  85  65  82 /  40  40  50  30
HUTCHINSON      65  83  62  83 /  50  40  40  20
NEWTON          67  84  63  83 /  40  40  40  20
ELDORADO        70  85  65  82 /  30  40  50  30
WINFIELD-KWLD   71  86  67  81 /  20  40  50  40
RUSSELL         59  81  59  84 /  60  20  20   0
GREAT BEND      60  82  59  84 /  60  20  20  10
SALINA          62  82  59  84 /  60  20  30  10
MCPHERSON       64  83  61  83 /  50  30  40  10
COFFEYVILLE     72  86  67  81 /  10  40  50  40
CHANUTE         72  86  67  81 /  20  40  50  30
IOLA            72  85  66  81 /  20  40  50  30
PARSONS-KPPF    72  86  67  81 /  10  40  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ047-049>053-
067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Jun 11, 3:00 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT WED JUN 11 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL
KANSAS LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT
MOVES SOUTHEAST INTO THE AREA. THE DEGREE OF INSTABILITY AND WIND
SHEAR WILL PROMOTE SEVERE THUNDERSTORMS...CAPABLE OF GOLFBALL TO
TENNIS BALL SIZE HAIL...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED
TORNADOES. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO SLOWLY SHIFT SOUTHEAST
TONIGHT...AND COULD EVENTUALLY GET INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS. EVEN THOUGH STORMS MAY WEAKEN SOME AS THE NIGHT
PROGRESSES...STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE
INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS...ALONG WITH LOCALLY HEAVY
RAINFALL.

AHEAD OF THE COLD FRONT TODAY...VERY STRONG SOUTHERLY WINDS WILL
PREVAIL. REFER TO THE LATEST WIND ADVISORY STATEMENT FOR DETAILS.

FURTHERMORE...RIVER FLOOD WARNINGS CONTINUE ON THE NEOSHO RIVER
IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNING STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS
SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES
TO MOVE SLOWLY SOUTH ACROSS THE AREA. THE PRIMARY THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THE HEAVY RAINFALL
AND LOCALIZED FLOODING THREAT MAY INCREASE FOR THURSDAY EVENING
AND NIGHT. PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS.

THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY AND FRIDAY
NIGHT ACROSS SOUTHEAST AND SOUTH-CENTRAL KANSAS. HOWEVER THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON THROUGH
MONDAY. AT THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER CENTRAL KANSAS
LATE THIS AFTERNOON AND EVENING...AND POSSIBLY FARTHER SOUTH
DURING THE OVERNIGHT HOURS. ADDITIONALLY...SPOTTER ACTIVATION
WILL BE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN SUNDAY
AFTERNOON THROUGH MONDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/ADK

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

39 hail, 9 tornado, 6 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Russell

When
June 11, 4:30 PM CST
Where
Russell County, 4.73 mi NW of Russell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.930, -98.910

Hail, Barton

When
June 11, 4:34 PM CST
Where
Barton County, 2.56 mi WNW of Galatia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.650, -99.010

Hail, Russell

When
June 11, 4:34 PM CST
Where
Russell County, 7.62 mi N of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.990, -98.860

Hail ranged from pea sized to quarter size.

Hail, Russell

When
June 11, 4:39 PM CST
Where
Russell County, 7.01 mi NNE of Gorham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.970, -98.960

Hail, Russell

When
June 11, 4:42 PM CST
Where
Russell County, 1.61 mi E of Waldo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.120, -98.770

Hail, Russell

When
June 11, 4:43 PM CST
Where
Russell County, 1.07 mi W of Waldo
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.120, -98.820

Hail, Russell

When
June 11, 4:48 PM CST
Where
Russell County, 1.08 mi W of Milberger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.720, -98.940

Hail stones ranged from pea to quarter sized.

Hail, Barton

When
June 11, 5:06 PM CST
Where
Barton County, 2.13 mi SW of Olmitz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -98.960

Tornado, Barton

When
June 11, 5:13 PM CST to 5:14 PM CST
Where
Barton County, 0.88 mi NE of Olmitz to 1.46 mi NE of Olmitz
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.530, -98.920

The tornado touched down briefly in an open field.

Hail, Barton

When
June 11, 5:25 PM CST
Where
Barton County, 0.45 mi SW of Susank
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
38.625, -98.775

The golfball sized hail caused heavy damage to 500 acres of wheat.

Thunderstorm Wind, Barton

When
June 11, 5:25 PM CST
Where
Barton County, 0.88 mi NW of Susank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.780

Thunderstorm Wind, Barton

When
June 11, 5:38 PM CST
Where
Barton County, 1.08 mi W of Beaver
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -98.670

Tornado, Barton

When
June 11, 5:45 PM CST to 5:55 PM CST
Where
Barton County, 2.07 mi WNW of Hitschmann to 6.69 mi NE of Hitschmann
Rating
EF1
Path length
7.54 mi
Path width
75 yd
Continued into
Ellsworth, Ks (ICT)
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
38.634, -98.604

A seven mile long track tornado caused minor damage to three homesteads in the northeast section of the county. Damage was mainly to trees and powerlines, but a metal building and a metal silo and feed bin received damage as well.

Tornado, Ellsworth

When
June 11, 5:55 PM CST to 6:00 PM CST
Where
Ellsworth County, 7.17 mi SW of Black Wolf to 4.87 mi SW of Black Wolf
Rating
EF0
Path length
2.49 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
38.690, -98.478

This is a continuation of the tornado that moved across Barton County. The tornado occurred over open country and did not cause any damage.

Hail, Russell

When
June 11, 6:05 PM CST
Where
Russell County, 0.87 mi NE of Lucas
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.060, -98.540

Hail, Ellsworth

When
June 11, 6:07 PM CST
Where
Ellsworth County, 3.51 mi ENE of Wilson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -98.410

Hail ranged from pea to quarter size driven by 50 mph winds.

Tornado, Ellsworth

When
June 11, 6:11 PM CST to 6:12 PM CST
Where
Ellsworth County, 2.59 mi WNW of Ellsworth Arpt to 2.23 mi WNW of Ellsworth Arpt
Rating
EF0
Path length
0.72 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.759, -98.276

A short duration rope tornado was reported by the highway patrol.

Hail, Russell

When
June 11, 6:23 PM CST
Where
Russell County, 1.75 mi WSW of Paradise
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.110, -98.950

Hail, Barton

When
June 11, 6:33 PM CST to 6:36 PM CST
Where
Barton County, 3.5 mi N of Albert to 2.97 mi NW of Albert
Measured
1.75 in hail
Crop damage
$2.4 million
Reported by
Trained Spotter
Coordinates
38.500, -99.010

Golfball sized hail cut a 4 long path across the northern part of the county. The hail wiped out 100 percent of the wheat crop along the path.

Tornado, Barton

When
June 11, 6:35 PM CST to 6:37 PM CST
Where
Barton County, 3.5 mi S of Olmitz to 3.34 mi S of Olmitz
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.470, -98.940

A brief tornado touchdown in open country. No damage was reported.

Thunderstorm Wind, Barton

When
June 11, 6:40 PM CST
Where
Barton County, 2.79 mi WNW of Heizer
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -98.930

Hail, Lincoln

When
June 11, 6:44 PM CST
Where
Lincoln County, 2.82 mi S of Beverly
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -97.980

Hail, Russell

When
June 11, 6:47 PM CST
Where
Russell County, 9.81 mi S of Homer
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.710, -98.700

Tornado, Barton

When
June 11, 6:57 PM CST to 6:59 PM CST
Where
Barton County, 1.75 mi NE of Claflin to 2.33 mi S of Farhman
Rating
EF0
Path length
0.65 mi
Path width
50 yd
Reported by
Public
Coordinates
38.540, -98.510

A brief tornado touchdown in open country. No damage was reported.

Hail, Barton

When
June 11, 7:08 PM CST
Where
Barton County, 4.07 mi NNW of Galatia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -99.010

Hail, Barton

When
June 11, 7:12 PM CST
Where
Barton County, 2.56 mi WNW of Galatia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -99.010

Tornado, Ellsworth

When
June 11, 7:15 PM CST to 7:16 PM CST
Where
Ellsworth County, 1.48 mi W of Lorraine to 0.74 mi W of Lorraine
Rating
EF0
Path length
0.75 mi
Path width
50 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.568, -98.347

Brief tornado touchdown in open country, knocked down 13 power poles and downed a few tree limbs.

Hail, Russell

When
June 11, 7:23 PM CST
Where
Russell County, 1.08 mi W of Milberger
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.720, -98.940

Hail, Ellsworth

When
June 11, 7:23 PM CST
Where
Ellsworth County, 3.45 mi S of Ellsworth
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.680, -98.230

Hail, Russell

When
June 11, 7:29 PM CST
Where
Russell County, 7.42 mi SSW of Homer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -98.780

Hail, Russell

When
June 11, 7:45 PM CST
Where
Russell County, 0.54 mi W of Dorrance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -98.590

Flood, Russell

When
June 11, 7:46 PM CST
Where
Russell County, 2.83 mi ENE of Milberger to 2.8 mi ENE of Milberger
Cause
Heavy Rain
Property damage
$100
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
38.741, -98.875

Tornado, Saline

When
June 11, 7:48 PM CST to 7:50 PM CST
Where
Saline County, 2.82 mi S of Brookville to 3.05 mi SE of Brookville
Rating
EF0
Path length
1.55 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.730, -97.860

The tornado touched down in an open field.

Hail, Russell

When
June 11, 8:00 PM CST
Where
Russell County, Milberger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -98.920

Hail ranged from dime to nickel sized.

Thunderstorm Wind, Ellsworth

When
June 11, 8:03 PM CST
Where
Ellsworth County, 8.14 mi N of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.848, -98.225

The strong winds were accompanied by pea sized hail at exit 219 along Interstate 70.

Hail, Ellsworth

When
June 11, 8:05 PM CST
Where
Ellsworth County, 2.78 mi ESE of Black Wolf
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.320

Heavy rainfall accompanied the quarter sized hail.

Hail, Russell

When
June 11, 8:06 PM CST
Where
Russell County, 3.2 mi SSE of Homer
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.810, -98.700

Hail, Ellsworth

When
June 11, 8:08 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
2 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.740, -98.230

Two inch diameter hail broke windows across the town.

Hail, Ellsworth

When
June 11, 8:08 PM CST to 8:12 PM CST
Where
Ellsworth County, 0.85 mi SSW of Kanopolis
Measured
2 in hail
Property damage
$170,000
Reported by
Trained Spotter
Coordinates
38.710, -98.158

Two inch hail blasted the sides of houses across Kanopolis. The north side of the Community Centers siding was blasted by the hail. Skylights and windows were also broken across town.

Hail, Ellsworth

When
June 11, 8:09 PM CST to 8:19 PM CST
Where
Ellsworth County, 4.38 mi NE of Ellsworth
Measured
4.25 in hail
Property damage
$19,000
Crop damage
$630,000
Reported by
Law Enforcement
Coordinates
38.780, -98.180

A homestead suffered severe damage from baseball to softball sized hail. The hail damaged 22 windowpanes and also killed 10 calves and chickens. Numerous farm fields were also flattened by the hail, destroying almost mature wheat.

Hail, Ellsworth

When
June 11, 8:16 PM CST to 8:21 PM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
38.820, -98.120

Golfball sized hail broke windows, damaged a car and other property at a homestead. The large hail lasted for 5 minutes.

Hail, Russell

When
June 11, 8:18 PM CST
Where
Russell County, 3.5 mi SW of Dorrance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -98.620

Hail, Barton

When
June 11, 8:21 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -98.780

Hail, Barton

When
June 11, 8:27 PM CST
Where
Barton County, 1.28 mi WNW of Beaver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -98.670

Hail, Saline

When
June 11, 8:39 PM CST
Where
Saline County, 4.87 mi S of Hedville
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.800, -97.760

Hail reported by KSNW television chaser.

Tornado, Saline

When
June 11, 8:40 PM CST to 8:57 PM CST
Where
Saline County, 0.16 mi WNW of Phillips Vlg to 5.31 mi ESE of New Cambria
Rating
EF3
Path length
16.45 mi
Path width
225 yd
Property damage
$2.6 million
Reported by
Broadcast Media
Coordinates
38.751, -97.683

Widespread damage was noted to several homes, businesses, and trees along the tornadoes path. One cabinet making business had a 10000 square foot section of roof removed, with a total of 20000 square feet of damage to the structure as a sprinkler main broke pouring water onto the factory floor. Several homes sustained damage due to garage doors collapsing in the wind and ultimately lifting the roofs off of the homes. One home sustained slightly more damage than the rest, as two exterior walls were also blown out.

Hail, Saline

When
June 11, 8:40 PM CST to 8:45 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
3.5 in hail
Property damage
$500,000
Reported by
Storm Chaser
Coordinates
38.820, -97.620

The largest hail stone fell at Magnolia and Marketplace in Downtown Salina.

Hail, Saline

When
June 11, 8:41 PM CST
Where
Saline County, 3.62 mi SSW of Hedville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.820, -97.770

Hail, Saline

When
June 11, 8:43 PM CST to 8:47 PM CST
Where
Saline County, 1.65 mi WSW of (Sln)salina Muni Arp to 0.88 mi ENE of (Sln)salina Muni Arp
Measured
2.75 in hail
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
38.795, -97.680

Tennis ball to baseball sized hail fell across the Salina Municipal Airport and continued across the Kansas State Campus at Salina. There were hail smashed car windshields in the parking lot and pummeled the tar composite roof hangers, some dating back to World War 2.

Hail, Saline

When
June 11, 8:45 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.620

Thunderstorm Wind, Saline

When
June 11, 8:45 PM CST
Where
Saline County, 0.69 mi N of Smolan
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.740, -97.680

The strong winds damaged a fence and knocked down some small tree limbs. Three quarter inch hail also accompanied the strong winds.

Hail, Saline

When
June 11, 8:53 PM CST
Where
Saline County, 2.63 mi NE of New Cambria
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.910, -97.470

Hail, Ellsworth

When
June 11, 8:59 PM CST
Where
Ellsworth County, 5.12 mi NE of Lorraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -98.250

Hail, McPherson

When
June 11, 9:24 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.670

Thunderstorm Wind, Saline

When
June 11, 9:32 PM CST
Where
Saline County, 2.16 mi W of Assaria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.680, -97.640

Tree limbs were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114074, 114073, 114075, 114076, 114077, 114078, 114079, 114080, 95358, 114081, 114082, 114084, 94870, 94950, 114083, 114085, 94874, 114086, 114089, 94875, 114091, 114090, 114092, 94878, 114087, 114093, 94890, 114094, 114449, 114095, 114096, 114451, 95359, 114088, 114438, 114433, 114098, 114099, 114100, 114102, and more.